Alert archive / Georgia / High Wind Watches in 2024
High Wind Watch 1, NWS Atlanta, GA
NWS Atlanta, GA issued this high wind watch at Jan 7, 2024, 2:58 PM EST for 8 counties in Georgia. It took effect at Jan 8, 2024, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 7, 2024, 2:58 PM EST (19:58 UTC)
- In effect from
- Jan 8, 2024, 7:00 PM EST
- Expired
- Jan 8, 2024, 5:30 AM EST
- In force
- Issued by
- NWS Atlanta, GA
Counties Dawson County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Towns County, GA, Union County, GA, White County, GA
The radar
The Atlanta radar (KFFC), 156 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 110 kt
- 0-1 km storm-relative helicity
- -137 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494 WWUS72 KFFC 071958 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 258 PM EST Sun Jan 7 2024 GAZ005>009-014>016-080400- /O.NEW.KFFC.HW.A.0001.240109T0000Z-240110T0000Z/ Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 258 PM EST Sun Jan 7 2024 ...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph possible, mainly across elevations higher than 2000 feet. * WHERE...Murray, Fannin, Gilmer, Union, Towns, Dawson, Lumpkin and White Counties. * WHEN...From Monday evening through Tuesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
398 WWUS72 KFFC 080332 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 1032 PM EST Sun Jan 7 2024 GAZ005>009-014>016-081300- /O.CON.KFFC.HW.A.0001.240109T0000Z-240110T0000Z/ Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 1032 PM EST Sun Jan 7 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph possible, mainly across elevations higher than 2000 feet. * WHERE...Murray, Fannin, Gilmer, Union, Towns, Dawson, Lumpkin and White Counties. * WHEN...From Monday evening through Tuesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
309 WWUS72 KFFC 081030 NPWFFC URGENT - WEATHER MESSAGE National Weather Service Peachtree City GA 530 AM EST Mon Jan 8 2024 GAZ005>009-014>016-082030- /O.UPG.KFFC.HW.A.0001.240109T0000Z-240110T0000Z/ /O.NEW.KFFC.HW.W.0001.240108T2100Z-240110T0000Z/ Murray-Fannin-Gilmer-Union-Towns-Dawson-Lumpkin-White- Including the cities of Dahlonega and Cleveland 530 AM EST Mon Jan 8 2024 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST TUESDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Murray, Fannin, Gilmer, Union, Towns, Dawson, Lumpkin and White Counties. * WHEN...From 4 PM this afternoon to 7 PM EST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ GAZ001>004-011>013-019>023-030>034-041>045-052>055-066-067-078- 079-089>091-102-103-082030- /O.NEW.KFFC.WI.Y.0001.240108T2100Z-240110T0000Z/ Dade-Walker-Catoosa-Whitfield-Chattooga-Gordon-Pickens-Floyd- Bartow-Cherokee-Forsyth-Hall-Polk-Paulding-Cobb-North Fulton- Gwinnett-Haralson-Carroll-Douglas-South Fulton-DeKalb-Heard- Coweta-Fayette-Clayton-Troup-Meriwether-Harris-Talbot-Muscogee- Chattahoochee-Marion-Stewart-Webster- Including the cities of Calhoun, Rome, Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, Carrollton, Douglasville, East Point, Decatur, Newnan, Peachtree City, Columbus, and Lumpkin 530 AM EST Mon Jan 8 2024 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST TUESDAY... * WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Portions of north central, northwest and west central Georgia. * WHEN...From 4 PM this afternoon to 7 PM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ GAZ024-025-027-035>039-046>051-056>062-068>076-080>086-092>098- 104>113-082030- /O.NEW.KFFC.WI.Y.0001.240109T0900Z-240110T1200Z/ Banks-Jackson-Madison-Barrow-Clarke-Oconee-Oglethorpe-Wilkes- Rockdale-Walton-Newton-Morgan-Greene-Taliaferro-Spalding-Henry- Butts-Jasper-Putnam-Hancock-Warren-Pike-Upson-Lamar-Monroe-Jones- Baldwin-Washington-Glascock-Jefferson-Taylor-Crawford-Bibb-Twiggs- Wilkinson-Johnson-Emanuel-Schley-Macon-Peach-Houston-Bleckley- Laurens-Treutlen-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair- Wheeler-Montgomery-Toombs- Including the cities of Athens, Conyers, Covington, Griffin, Milledgeville, Macon, Swainsboro, Warner Robins, Dublin, Americus, Cordele, and Vidalia 530 AM EST Mon Jan 8 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 7 AM EST WEDNESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Portions of central, east central, north central, northeast, southeast and west central Georgia. * WHEN...From 4 AM Tuesday to 7 AM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this high wind watch went out at Jan 7, 12:21 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 7, 12:21 PM EST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1221 PM EST Sun Jan 7 2024 ...New 18Z Aviation Discussion... .SHORT TERM... (Today through Monday) Issued at 421 AM EST Sun Jan 7 2024 Progressive upper level flow continues across the CONUS, although weather conditions are expected to remain mainly benign through the late Monday. Overcast skies remain across much of north Georgia due to wraparound moisture on the back side of the low pressure system that moved through the state yesterday. Meanwhile, the parent 500 mb trough is currently extending from the northern Great Lakes towards the ArkLaTex. This trough will lift quickly northeastward through the Tennessee Valley and towards New England over the course of the day today, skirting just to the north of Georgia. With mid-level support in the vicinity of the trough and lingering moisture, Isolated upslope rain showers will be possible in the early morning hours in the far northern tier. Low temperatures this morning will range from the upper 30s to low 40s across the majority of the forecast area, although they will be lower, in the low to mid 30s in the higher elevations of far northeast Georgia. Considering these temperatures, these light upslope showers could transition to snow or a rain/snow mix. Little to no accumulation is expected with any snow that occurs, but areas above 2500 ft could see a light dusting. Precipitation chances are expected to to an end by mid-morning today as the trough moves quickly away to the northeast. A mid-level ridge and associated surface high pressure will build into the Southeast over the course of the day today, which will promote dry conditions. Cloud cover will be slow to erode, especially over north Georgia, which will inhibit diurnal heating. As a result, high temperatures will be in the upper 40s to the north of I-85 and in the low to mid 50s to the south. Skies will be clear during the overnight hours, with low temperatures on Monday expected to be colder than this morning -- mainly in the upper 20s to low 30s. On Monday, the ridge and high pressure will quickly shift eastward out of the area as a potent low pressure system moves over the southern Great Plains, which will position Georgia underneath southwesterly upper level flow. Dewpoints and precipitable water values will begin to increase from the south during the daytime on Monday. By Monday afternoon, the low will be occluded, with a warm front extending along the Gulf Coast with a cold front positioned TAF further west. As the low begins to move east-northeast towards the end of the short term period, lifting over the warm front will begin to advance into west- central Georgia, at which point the long term period picks up on Monday night. King && .LONG TERM... (Monday night through Saturday) Issued at 421 AM EST Sun Jan 7 2024 Key Messages: - Potent storm system will approach the area on Monday, bringing the potential for locally heavy rainfall and strong to severe thunderstorms late Monday night into Tuesday. - Potential for wintry precipitation on the backside of the system across NE GA Tuesday night and early Wednesday morning A strong upper level low is forecast to be deepening over the S Central Plains Tuesday morning as it rapidly lifts ENE-NE between the OH Valley and the lower Great Lakes by early Wednesday morning. Global models have trended a bit farther to the N of yesterday's models, but they remain in general agreement with each other. One of the ramifications of this shift in the storm track is that the swath of heaviest rainfall is now forecast to roughly straddle the I-85 corridor, where rainfall amounts may exceed 3". Heaviest rainfall amounts are progged for the NE terrain, where 4" amounts are possible on the windward facing slopes due to orographic effects. Rainfall amounts outside of this swath are expected to range from 2.5-3", with amounts closer to 2" over the extreme SE counties. Needless to say, the exact track of the upper low, and, by extension, the surface low, will have a big impact on where the heaviest rain lines up. However, the general rainfall forecast of widespread 2-4" of rain has remained consistent. Area rainfall amounts will bring the potential for at least localized flooding. Warm, moist air is expected to surge northward on increasing southerly winds Tuesday morning, with dew points reaching 55+ degrees SE of the Atlanta metro area. However, the wedge/cold air damming across the NE remains consistent with yesterday's forecast. This wedge will affect how rapidly the warmer air can lift N, particularly as there is a race against time due to the rapidly progressive storm system. This will be a low CAPE/high shear setup with MUCAPE values of 200-400 J/kg over our S zones and effective wind shear of around 40 kts. The greatest threat from thunderstorms will be wind, mainly due to precip loading mixing down strong low- level SW winds to the surface. Due to the impressive hodographs during the event, isolated tornadoes appear to be possible as well, with helicities exceeding 600 and EHI values of at least 1 over the S and SE zones. This will be a fairly windy storm system as well, with wind gusts over 40 mph possible, particularly outside of the wedge. Gusts to 50 mph appear possible across the N terrain, with the strongest winds expected Monday night and Tuesday morning. The latest NBM guidance seemed a bit high with forecast winds, so have taken 90% of forecast gusts and 95% of forecast sustained winds. These values are similar to the previous forecast. As this storm system rapidly departs, wrap-around moisture and colder air will lead to some light snow showers or a rain/snow mix Tuesday night across portions of N GA, but accumulating snow is not expected at this time. /SEC && .AVIATION... (18Z TAFS) Issued at 1141 AM EST Sun Jan 7 2024 Cold air stratocu deck should continue to diminish through the afternoon and go sct in the new few hours. Winds should also get gusty, with frequent gusts to around 25kt possible through the late afternoon. Winds do go lighter overnight and shift to the east around 10Z-ish. Gusts pick back up by mid morning. Once the MVFR deck breaks, the remainder of the TAF period should be VFR with occasional bkn/ovc high clouds. //ATL Confidence...18Z Update... High confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 29 50 39 62 / 0 10 100 100 Atlanta 32 49 41 60 / 0 10 100 100 Blairsville 25 45 34 53 / 0 10 100 100 Cartersville 28 50 39 60 / 0 10 100 100 Columbus 33 55 46 65 / 0 30 100 100 Gainesville 30 48 38 58 / 0 10 100 100 Macon 32 53 45 66 / 0 10 100 100 Rome 28 52 40 60 / 0 10 100 100 Peachtree City 29 51 41 62 / 0 10 100 100 Vidalia 36 57 48 70 / 0 10 100 100 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...King LONG TERM....SEC AVIATION...NListemaa
Hazardous weather outlook, Jan 7, 5:18 AM EST, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 518 AM EST Sun Jan 7 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-081030- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 518 AM EST Sun Jan 7 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday... A potent storm system is expected to bring a chance of thunderstorms and heavy rainfall to north and central Georgia Monday afternoon into Tuesday. Some storms may be strong to severe, particularly south of a Columbus to Augusta line. Widespread wind gusts to 40 mph are possible, with higher gusts in thunderstorms and across the northern mountains. Continue to stay tuned for more details on this system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight, but may be needed late Monday into Tuesday.
Nearby
High Wind Watches in Georgia, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.